Funnel Cloud, Jones
- When
- June 13, 8:10 PM CST to 8:19 PM CST
- Where
- Jones County, 5 mi NNW of Olin
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
1 to possibly 2 funnels
A strong cap prevented convection from developing during the daylight hours. The cap weakened with sunset and allowed a mini-supercell to rapidly develop in a semi-moist atmosphere with plenty of vertical speed shear.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong cap prevented convection from developing during the daylight hours. The cap weakened with sunset and allowed a mini-supercell to rapidly develop in a semi-moist atmosphere with plenty of vertical speed shear. Spotters, law enforcement, and the general public from Olin, Anamoso, and Monticello reported 1 and possibly 2 funnel clouds from the storm in a triangular area formed by the 3 cities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 1:44 PM CST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 244 PM CDT MON JUN 13 2005 .SYNOPSIS... UNSEASONABLY STRONG STORM SYSTEM TO SLOWLY MOVE ACROSS THE REGION THROUGH TUESDAY. PATTERN CHANGE ASSOCIATED WITH SYSTEM WILL BRING COOLER AND LESS HUMID CONDITIONS TO THE AREA FOR MUCH OF THE WEEK. && .DISCUSSION... FCST NOT OVERLY CLEAR CUT FOR TONIGHT. NONLINEAR PROCESSES ARE IN CONTROL WHICH WILL DETERMINE THE WHEN AND WHERE THAT CONVECTION WILL OCCUR. ONE FACTOR THAT MAY BE PLAYING INTO ALL THIS IS THE DRY ANTECEDENT CONDITIONS WHICH MIGHT PREVENT ANY WIDESPREAD CONVECTION. WILL BE MAKING LAST MINUTE ADJUSTMENTS TO TONIGHT AFTER OBSERVING SATELLITE TRENDS. TUESDAY THROUGH WEDNESDAY EVENING AREA UNDER STRONG CYCLONIC FLOW WITH INDIVIDUAL IMPULSES MOVING ALONG IN THE FLOW. SHOULD SEE SOME DIURNAL CONVECTION ON TUESDAY WITH THE BETTER CHANCES ACROSS THE NORTH. WEDNESDAY MORE OF A QUESTION MARK. MODELS DON/T REALLY SHOW ANY IMPULSE IN THE FLOW ALOFT AND OVERALL CYCLONIC FLOW IS NOT NEARLY AS STRONG. THERE MAY BE A WEAK IMPULSE THAT IS BEING SMOOTHED OUT BY THE MODELS SO WILL GO WITH EVEN LOWER CHANCES FOR SHRA WITH AGAIN THE BEST CHANCES NORTH. THURSDAY THROUGH MONDAY LOOKS TO BE QUITE ATTM. LOW LEVEL EASTERLY FLOW DOMINATES FOR SEVERAL DAYS BEFORE TURNING TO THE SOUTHEAST. MAIN BENEFIT IS COOLER TEMPERATURES AND LESS HUMID CONDITIONS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 547 PM CDT MON JUN 13 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141030- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 547 PM CDT MON JUN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TONIGHT THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING INTO THE EARLY MORNING. AN ISOLATED SEVERE STORM WITH HAIL UP TO NICKEL SIZE AND 50 MPH WINDS WILL BE POSSIBLE WEST OF A MANCHESTER...TO CEDAR RAPIDS...TO WASHINGTON LINE...BETWEEN 7 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PERIOD OF DRY WEATHER WILL ESTABLISH ITSELF MIDWEEK FOR THE EXTENDED RANGE. WHILE THE ENTIRE AREA WILL REMAIN DRY... THOSE AREAS THAT DO NOT RECEIVE RAIN EARLY IN THE WEEK WILL BE PARTICULARLY VULNERABLE TO DRY CONDITIONS AS THE REGION IS ALREADY DRIER THAN NORMAL. NO OTHER HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NO LONGER NECESSARY TONIGHT. MCCLURE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 333 PM CDT MON JUN 13 2005 IAZ040>042-051>054-063>068-076>078-087>089-098>099 -140400- BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA- JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA- LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA- WASHINGTON IA- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 474 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...CLINTON...BURLINGTON...MANCHESTER... MAQUOKETA...MOUNT PLEASANT...MARENGO...FAIRFIELD...CEDAR RAPIDS... WAPELLO...VINTON...MUSCATINE...ANAMOSA...DUBUQUE...SIGOURNEY... INDEPENDENCE...IOWA CITY...FORT MADISON...KEOSAUQUA... BETTENDORF...DAVENPORT...WASHINGTON AND TIPTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 PM CDT MON JUN 13 2005 ILZ025>026-034>035-140400- HANCOCK IL-HENDERSON IL-MCDONOUGH IL-WARREN IL- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 476 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES IN WEST CENTRAL ILLINOIS HANCOCK HENDERSON MCDONOUGH WARREN THIS INCLUDES THE CITIES OF...OQUAWKA...MACOMB... CARTHAGE AND MONMOUTH. IAZ040>042-051>054-063>068-076>078-087>089-098>099 -140400- BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA- DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA- JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA- LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA- WASHINGTON IA- TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 21 COUNTIES IN EAST CENTRAL IOWA BENTON CEDAR CLINTON IOWA JACKSON JOHNSON JONES LINN MUSCATINE SCOTT IN NORTHEAST IOWA BUCHANAN DELAWARE DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY JEFFERSON KEOKUK LEE LOUISA VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...MAQUOKETA...MARENGO... CEDAR RAPIDS...TIPTON...BURLINGTON...MANCHESTER...WAPELLO... VINTON...MUSCATINE...KEOSAUQUA...MOUNT PLEASANT...INDEPENDENCE... WASHINGTON...CLINTON...FAIRFIELD...IOWA CITY...ANAMOSA... SIGOURNEY...BETTENDORF...DAVENPORT...DUBUQUE AND FORT MADISON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 PM CDT MON JUN 13 2005 IAZ042-053>054-065>068-078-088>089-099-140000- CEDAR IA-CLINTON IA-DES MOINES IA-DUBUQUE IA-HENRY IA- JACKSON IA-JONES IA-LEE IA-LOUISA IA-MUSCATINE IA- SCOTT IA- THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 474 FOR THE FOLLOWING AREAS IN IOWA THIS CANCELS 11 COUNTIES IN EAST CENTRAL IOWA CEDAR CLINTON JACKSON JONES MUSCATINE SCOTT IN NORTHEAST IOWA DUBUQUE IN SOUTHEAST IOWA DES MOINES HENRY LEE LOUISA THIS INCLUDES THE CITIES OF...MAQUOKETA...MUSCATINE...TIPTON... BURLINGTON...WAPELLO...MOUNT PLEASANT...CLINTON...ANAMOSA... BETTENDORF...DAVENPORT...DUBUQUE AND FORT MADISON. ILZ025>026-034>035-140000- HANCOCK IL-HENDERSON IL-MCDONOUGH IL-WARREN IL- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 476 FOR THE FOLLOWING AREAS IN ILLINOIS THIS CANCELS 4 COUNTIES IN WEST CENTRAL ILLINOIS HANCOCK HENDERSON MCDONOUGH WARREN THIS INCLUDES THE CITIES OF...OQUAWKA...MACOMB... CARTHAGE AND MONMOUTH. IAZ040>041-051>052-063>064-076>077-087-098-140400- BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA- JEFFERSON IA-JOHNSON IA-KEOKUK IA-LINN IA-VAN BUREN IA- WASHINGTON IA- TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 10 COUNTIES IN EAST CENTRAL IOWA BENTON IOWA JOHNSON LINN IN NORTHEAST IOWA BUCHANAN DELAWARE IN SOUTHEAST IOWA JEFFERSON KEOKUK VAN BUREN WASHINGTON THIS INCLUDES THE CITIES OF...MARENGO...MANCHESTER...VINTON... CEDAR RAPIDS...KEOSAUQUA...INDEPENDENCE...WASHINGTON... FAIRFIELD...IOWA CITY AND SIGOURNEY.
The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
1 funnel cloud. Local standard time, as filed.
1 to possibly 2 funnels
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462673.